Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

On the topology of simply connected algebraic surfaces


Authors: Richard Mandelbaum and Boris Moishezon
Journal: Trans. Amer. Math. Soc. 260 (1980), 195-222
MSC: Primary 14J99; Secondary 57R99
MathSciNet review: 570786
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Suppose x is a smooth simply-connected compact 4-manifold. Let $ p\, = \,{\textbf{C}}{P^2}$ and $ Q\, = \, - {\textbf{C}}{P^2}$ be the complex projective plane with orientation opposite to the usual. We shall say that X is completely decomposable if there exist integers a, b such that X is diffeomorphic to $ aP\,{\text{\char93 }}\,bQ$.

By a result of Wall [W1] there always exists an integer k such that $ X\,\char93 \,(k\, + \,1)P\,\char93 kQ$ is completely decomposable. If $ X\,\char93 \,P$ is completely decomposable we shall say that X is almost completely decomposable. In [MM] we demonstrated that any nonsingular hypersurface of $ {\textbf{C}}{P^3}$ is almost completely decomposable. In this paper we generalize this result in two directions as follows:

Theorem 3.5. Suppose W is a simply-connected nonsingular complex projective 3-fold. Then there exists an integer $ {m_0}\, \geqslant \,1$ such that any hypersurface section $ {V_m}$ of W of degree $ m\, \geqslant \,{m_0}$ which is nonsingular will be almost completely decomposable.

Theorem 5.3. Let V be a nonsingular complex algebraic surface which is a complete intersection. Then V is almost completely decomposable.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14J99, 57R99

Retrieve articles in all journals with MSC: 14J99, 57R99


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1980-0570786-6
PII: S 0002-9947(1980)0570786-6
Article copyright: © Copyright 1980 American Mathematical Society